Wisconsin, 2006

Hail and Damaging Winds in Wisconsin, August 24, 2006

August 24, 2006 · NWS ARX · 24 events in 3 counties and zones

Hail up to the size of golf balls was reported by amateur radio operators, law enforcement officials, storm spotters and the public. Near Mondovi (Buffalo County), corn and soybean fields were shredded by large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
$60,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail up to the size of golf balls was reported by amateur radio operators, law enforcement officials, storm spotters and the public. Near Mondovi (Buffalo County), corn and soybean fields were shredded by large hail. In addition, trees and power lines were knocked down by thunderstorm wind gusts. Hardest hit were areas between Whitehall and Independence (Trempealeau County), where wind gusts were estimated at up to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 24, 2:15 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 24, 2:15 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT THU AUG 24 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

MAIN FORECAST CONCERN IS HEAVY RAIN POTENTIAL TONIGHT.

LATEST WATER VAPOR SATELLITE IMAGERY INDICATING VIGOROUS SHORTWAVE
TROUGH OVER THE WESTERN DAKOTAS. LATEST 18Z SURFACE ANALYSIS
INDICATING LOW PRESSURE OVER CENTRAL SOUTH DAKOTA. WARM/STATIONARY
FRONT EXTENDING FROM LOW INTO INTO SOUTHERN WISCONSIN. LATEST MOSAIC
RADAR INDICATING STRONG TO SEVERE THUNDERSTORMS ALONG AND NORTH OF
SURFACE FRONT STRETCHING FROM SOUTHEAST WISCONSIN INTO SOUTHERN
NORTH DAKOTA.

LATEST 12Z THURSDAY NAM AND GFS ARE IN PRETTY GOOD AGREEMENT IN
MOVING SURFACE LOW/UPPER LEVEL TROUGH EAST INTO FORECAST AREA
TONIGHT. THE MAIN DIFFERENCE IS HOW FAR NORTH SURFACE WARM FRONT
WILL MOVE...AS GFS IS SLIGHTLY FARTHER NORTH INTO SOUTHERN
MINNESOTA AND INTO CENTRAL WISCONSIN THAN THE NAM. OVERALL...
BOTH MODELS ARE IN GOOD AGREEMENT IN A HEAVY RAIN EVENT OVER THE
NORTHERN HALF OF THE FORECAST AREA. CONFIDENCE IN FORECAST TONIGHT IS
HIGH FOR HEAVY RAIN OVER NORTHERN HALF OF FORECAST AREA.

TONIGHT...SURFACE LOW WILL MOVE ALONG WARM FRONT INTO EASTERN
MINNESOTA AND WESTERN WISCONSIN BY 12Z FRIDAY. BOTH MODELS
INDICATING GOOD STRONG LOW LEVEL JET DEVELOPING BY 06Z AND
NORTHERN HALF OF FORECAST AREA TO BE ON NOSE OF LOW LEVEL JET. IN
ADDITION...PARTS OF NORTHERN FORECAST AREA HAVE RECEIVED OVER 2 TO
3 INCHES OF RAIN WEDNESDAY NIGHT. FLASH FLOOD GUIDANCE VALUES
RANGE IN THE 2 TO 3 INCHES IN THE ONE...THREE AND SIX HOUR
CATEGORIES OVER PARTS OF NORTHERN AND EASTERN FORECAST AREA. HAVE
HOISTED FLASH FLOOD WATCH ACROSS NORTHERN HALF OF FORECAST AREA
THROUGH 12Z FRIDAY. SEVERE POTENTIAL WITH SYSTEM CONTINUES TO BE
POSSIBLE...AS RUC INDICATES MIXED LAYER COMPUTED CAPE OF 1500 TO 3500
J/KG AND 0-3KM SHEAR ACROSS MUCH OF FORECAST AREA BY 00Z FRIDAY. WILL
CONTINUE WITH SOME THUNDERSTORMS COULD BE SEVERE WORDING ACROSS MUCH
OF FORECAST AREA.

SHORTWAVE TROUGH/SURFACE LOW MOVES EAST INTO EASTERN WISCONSIN BY
18Z FRIDAY. WEAK MOISTURE TRANSPORT AND CONVERGENCE CONTINUE OVER
EASTERN HALF OF FORECAST AREA. WILL CONTINUE WITH SMALL CHANCES OF
PRECIPITATION AND TAPER OFF WEST TO EAST DURING THE DAY FRIDAY.

12Z THURSDAY NAM INDICATING SURFACE RIDGE BUILDING INTO FORECAST AREA
FOR SATURDAY AND INTO SUNDAY. 12Z THURSDAY GFS INDICATING SURFACE
LOW TRACKING NORTHEAST INTO NORTHEAST MISSOURI BY 18Z SUNDAY.
FEEL UPPER LEVEL FLOW PATTERN DOES NOT SUPPORT SURFACE LOW TO MOVE
THAT FAR NORTH...HAVE LEANED MORE TOWARDS THE NAM SOLUTION WITH
SURFACE RIDGE BUILDING INTO FORECAST AREA SATURDAY NIGHT INTO
SUNDAY. HAVE REMOVED PRECIPITATION CHANCES FOR SATURDAY NIGHT AND
SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

MAIN FORECAST CONCERNS THROUGH PERIOD IS TEMPERATURES THROUGH
PERIOD. BOTH THE 00Z THURSDAY GFS AND ECMWF ARE IN VERY GOOD
AGREEMENT IN BUILDING UPPER LEVEL/SURFACE RIDGE INTO THE UPPER
MIDWEST AND GREAT LAKES REGION EARLY NEXT WEEK. SURFACE LOW OVER
OHIO RIVER VALLEY AND SURFACE RIDGE BUILDING INTO WESTERN MINNESOTA.
THIS WILL ALLOW FOR COOLER AND DRIER NORTHEASTERLY FLOW ACROSS
FORECAST THROUGH WEDNESDAY. THEN...SOUTHERLY FLOW ON BACKSIDE OF
SURFACE HIGH WILL ALLOW FOR WARM AIR TO ADVECT INTO FORECAST FOR
WEDNESDAY NIGHT INTO THURSDAY. BOTH MODELS ARE INDICATING 850MB
TEMPERATURES OF PLUS 12 TO 14 ACROSS FORECAST AREA THROUGH
WEDNESDAY...AND 00Z THURSDAY GFS INDICATING 1000-500MB THICKNESS
VALUES OF 567 TO 570 OVER FORECAST AREA...THEN NEAR 573 1000-500MB
THICKNESS VALUES AFTER 12Z THURSDAY. WILL CONTINUE DRY AND
SEASONABLE TEMPERATURES THROUGH PERIOD.

 &&

.HYDROLOGY...MODELS CONTINUE TO INDICATE PRECIPITABLE WATER VALUES
OF AROUND 2 INCHES FOR NORTHERN HALF OF FORECAST AREA LATE THIS
EVENING AND TONIGHT. GIVEN THIS AND STRENGTH OF FORCING/MOISTURE
CONVERGENCE WOULD NOT RULE OUT QPF AMOUNTS OF 2 TO 4 INCHES ACROSS
PARTS OF NORTHERN FORECAST AREA. PLUS...PARTS OF NORTHERN FORECAST
AREA COUNTIES 6HR FLASH FLOOD GUIDANCE VALUES OF AROUND 3 INCHES...
WILL ALLOW FOR THE POTENTIAL FOR FLASH FLOODING LATE THIS EVENING AND
TONIGHT. HAVE ISSUED FLASH FLOOD WATCH FOR NORTHERN HALF OF FORECAST
AREA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-
     WIZ042-WIZ043-WIZ044.

MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR MNZ079-MNZ087-MNZ088.

IA...NONE.
&&

DTJ
Hazardous weather outlook, Aug 24, 1:54 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
254 PM CDT THU AUG 24 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
254 PM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
THE AREA THIS EVENING. THE MODERATE RISK OF SEVERE STORMS IS FOR
LOCATIONS GENERALLY WEST OF A LINE FROM EAU CLAIRE TO LA CROSSE. A
NEARLY STATIONARY FRONTAL BOUNDARY WAS LOCATED ACROSS FAR SOUTHERN
WISCONSIN TO FAR SOUTHERN MINNESOTA. INSTABILITY AND THE FLOW OF
MOISTURE INTO AND OVER THE FRONTAL BOUNDARY WILL INCREASE THIS
AFTERNOON INTO THIS EVENING AS A LOW AND UPPER DISTURBANCE MOVE EAST
OUT OF THE NORTHERN PLAINS. WINDS ALOFT WILL INCREASE AS WELL AND
BECOME QUITE FAVORABLE FOR SEVERE THUNDERSTORMS.

LARGE HAIL AND DAMAGING WINDS WILL BE THE SEVERE THREATS ACROSS THE
ENTIRE AREA THIS EVENING. THE THREAT OF ISOLATED TORNADOES ALSO
EXISTS...BUT THE LOCATION OF THIS THREAT WILL BE ASSOCIATED WITH
WHERE THE FRONTAL BOUNDARY IS LOCATED. AT THE PRESENT TIME THE THREAT
FOR AN ISOLATED TORNADO LOOKS TO BE NORTH AND WEST OF A LINE FROM
OSAGE IOWA...TO VIROQUA WISCONSIN...TO BLACK RIVER FALLS WISCONSIN.

WITH A VERY MOIST AND UNSTABLE AIRMASS BEING LIFTED NORTH OVER THE
FRONT...THERE IS ALSO THE THREAT OF LOCALLY HEAVY RAINS AND A
POTENTIAL FOR FLASH FLOODING TONIGHT. THIS THREAT APPEARS TO BE
MAINLY ALONG AND NORTH OF INTERSTATE 90.

STAY TUNED FOR LATER OUTLOOKS WHICH WILL REFINE WHERE THE FRONT IS
EXPECTED TO BE...THE TIMING AND THE THREAT AREAS FOR THIS POTENTIAL
SEVERE WEATHER EPISODE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUE FOR FRIDAY AND FRIDAY
NIGHT. INSTABILITY AND WINDS ALOFT WILL BE LESS FAVORABLE...THUS ANY
THUNDERSTORMS DURING THIS TIME PERIOD ARE NOT EXPECTED TO BE SEVERE.
QUIET HIGH PRESSURE IS EXPECTED TO SETTLE ACROSS THE UPPER MIDWEST
FOR SUNDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE PREPARED FOR ACTIVATION THIS EVENING...
ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE MAIN
SEVERE THREAT TIMES APPEAR TO BE BETWEEN 5 OR 6 PM THROUGH MIDNIGHT.
DUE TO THE HEAVY RAIN THREAT...ANY RAINFALL REPORTS WOULD ALSO BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

In the hours before

Local storm report, Aug 24, 1:23 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
223 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HAIL             RUSHFORD                43.81N 91.75W
08/24/2006  E0.88 INCH       FILLMORE           MN   AMATEUR RADIO

            REPORTED BETWEEN RUSHFORD AND HART.

&&

SHEA
Local storm report, Aug 24, 1:34 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
234 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     HAIL             5 W MONEY CREEK         43.82N 91.72W
08/24/2006  E1.00 INCH       HOUSTON            MN   PUBLIC

            LASTED 5-10 MINUTES...NEAR FILLMORE COUNTY LINE.

&&

SHEA
Local storm report, Aug 24, 1:35 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             4 NNW FERRYVILLE        43.40N 91.11W
08/24/2006  E0.75 INCH       CRAWFORD           WI   PUBLIC

            DIME TO PENNY SIZE HAIL

&&

BAUMGARDT
Local storm report, Aug 24, 1:38 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             5 NNE FERRYVILLE        43.41N 91.05W
08/24/2006  E0.50 INCH       CRAWFORD           WI   PUBLIC

            PEA TO DIME SIZED HAIL.

&&

BAUMGARDT
Local storm report, Aug 24, 1:44 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
244 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             5 NE MANTORVILLE        44.12N 92.68W
08/24/2006  M1.75 INCH       DODGE              MN   TRAINED SPOTTER

            HAIL REPORTED WEST OF PINE ISLAND IN EXTREME NORTHEAST
            DODGE COUNTY.

&&

SHEA
Local storm report, Aug 24, 2:36 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
336 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     HAIL             5 NE ROCHESTER          44.06N 92.40W
08/24/2006  E1.75 INCH       OLMSTED            MN   TRAINED SPOTTER

1044 AM     HAIL             3 SW POTSDAM            44.13N 92.39W
08/24/2006  E0.75 INCH       OLMSTED            MN   LAW ENFORCEMENT

1047 AM     HAIL             VIOLA                   44.07N 92.27W
08/24/2006  E1.00 INCH       OLMSTED            MN   TRAINED SPOTTER

1123 AM     HAIL             RUSHFORD                43.81N 91.75W
08/24/2006  E0.88 INCH       FILLMORE           MN   AMATEUR RADIO

            REPORTED BETWEEN RUSHFORD AND HART.

1123 AM     HAIL             HART                    43.88N 91.74W
08/24/2006  E0.88 INCH       WINONA             MN   TRAINED SPOTTER

            DURATION 10 MIN

1129 AM     HAIL             5 W MONEY CREEK         43.82N 91.72W
08/24/2006  E1.00 INCH       HOUSTON            MN   PUBLIC

            LASTED 5-10 MINUTES...NEAR FILLMORE COUNTY LINE.

1215 PM     HAIL             1 S GENOA               43.56N 91.23W
08/24/2006  E0.75 INCH       VERNON             WI   PUBLIC

1215 PM     HAIL             2 NW ORONOCO            44.18N 92.57W
08/24/2006  E1.75 INCH       OLMSTED            MN   AMATEUR RADIO

1220 PM     HAIL             5 NE MANTORVILLE        44.12N 92.68W
08/24/2006  M1.75 INCH       DODGE              MN   TRAINED SPOTTER

            HAIL REPORTED WEST OF PINE ISLAND IN EXTREME NORTHEAST
            DODGE COUNTY.

1223 PM     HAIL             ORONOCO                 44.16N 92.54W
08/24/2006  E0.75 INCH       OLMSTED            MN   TRAINED SPOTTER

1223 PM     HAIL             3 WNW ORONOCO           44.18N 92.60W
08/24/2006  E1.75 INCH       OLMSTED            MN   TRAINED SPOTTER

            GROUND COMPLETELY COVERED IN GOLF BALL SIZE HAIL.

1230 PM     HAIL             4 NNW FERRYVILLE        43.40N 91.11W
08/24/2006  E0.75 INCH       CRAWFORD           WI   PUBLIC

            DIME TO PENNY SIZE HAIL

1231 PM     HAIL             7 E VICTORY             43.48N 91.08W
08/24/2006  E0.75 INCH       VERNON             WI   AMATEUR RADIO

1231 PM     HAIL             ORONOCO                 44.16N 92.54W
08/24/2006  E1.00 INCH       OLMSTED            MN   TRAINED SPOTTER

1236 PM     HAIL             5 NNE FERRYVILLE        43.41N 91.05W
08/24/2006  E0.50 INCH       CRAWFORD           WI   PUBLIC

            PEA TO DIME SIZED HAIL.

1241 PM     HAIL             5 E ORONOCO             44.16N 92.44W
08/24/2006  E0.75 INCH       OLMSTED            MN   AMATEUR RADIO

1255 PM     HAIL             SEXTONVILLE             43.28N 90.30W
08/24/2006  E0.88 INCH       RICHLAND           WI   POST OFFICE

1258 PM     HAIL             PORT ANDREW             43.21N 90.57W
08/24/2006  E0.75 INCH       RICHLAND           WI   AMATEUR RADIO

&&

BAUMGARDT

The radar

The La Crosse radar (KARX), 93 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

17 hail, 7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
August 24, 4:13 PM CST
Where
Buffalo County, 1 mi N of Mondovi
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
44.583, -91.683

Hail, Buffalo

When
August 24, 4:13 PM CST
Where
Buffalo County, 1 mi N of Mondovi
Measured
1.75 in hail
Property damage
$2,000
Crop damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
44.583, -91.683

Hail, Trempealeau

When
August 24, 4:28 PM CST
Where
Trempealeau County, Eleva
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
44.583, -91.467

Hail, Trempealeau

When
August 24, 4:41 PM CST
Where
Trempealeau County, Strum
Measured
1 in hail
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
44.550, -91.383

Thunderstorm Wind, Trempealeau

When
August 24, 4:41 PM CST
Where
Trempealeau County, Strum
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
44.550, -91.383

Hail, Buffalo

When
August 24, 5:00 PM CST
Where
Buffalo County, Maxville
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.567, -92.000

Hail, Jackson

When
August 24, 5:20 PM CST
Where
Jackson County, 5 mi NW of Alma Center
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.483, -90.983

Thunderstorm Wind, Jackson

When
August 24, 5:20 PM CST
Where
Jackson County, 5 mi NW of Alma Center
Measured
52 kt (60 mph) estimated gust
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
44.483, -90.983

Hail, Buffalo

When
August 24, 5:20 PM CST
Where
Buffalo County, 5 mi NW of Alma
Measured
0.88 in hail
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
44.367, -91.983

Hail, Buffalo

When
August 24, 5:22 PM CST
Where
Buffalo County, 2 mi S of Modena
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.417, -91.800

Thunderstorm Wind, Buffalo

When
August 24, 5:24 PM CST
Where
Buffalo County, 2 mi S of Modena
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
44.417, -91.800

Hail, Buffalo

When
August 24, 5:24 PM CST
Where
Buffalo County, 4 mi S of Modena
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.400, -91.800

Hail, Trempealeau

When
August 24, 5:56 PM CST
Where
Trempealeau County, Elk Creek
Measured
1 in hail
Property damage
$1,000
Crop damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
44.433, -91.400

Hail, Trempealeau

When
August 24, 5:57 PM CST
Where
Trempealeau County, Independence
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
44.350, -91.417

Hail, Trempealeau

When
August 24, 6:08 PM CST
Where
Trempealeau County, Independence
Measured
1.5 in hail
Property damage
$2,000
Crop damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
44.350, -91.417

Hail, Trempealeau

When
August 24, 6:12 PM CST
Where
Trempealeau County, 5 mi S of Whitehall
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
44.300, -91.317

Thunderstorm Wind, Trempealeau

When
August 24, 6:12 PM CST
Where
Trempealeau County, 5 mi S of Whitehall
Measured
70 kt (81 mph) estimated gust
Property damage
$4,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.300, -91.317

Thunderstorm Wind, Buffalo

When
August 24, 6:25 PM CST
Where
Buffalo County, Nelson
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.417, -92.000

Hail, Jackson

When
August 24, 6:32 PM CST
Where
Jackson County, Taylor
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
44.317, -91.117

Hail, Jackson

When
August 24, 6:47 PM CST
Where
Jackson County, 2 mi NW of Black River Falls
Measured
1 in hail
Property damage
$2,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
44.317, -90.967

Hail, Jackson

When
August 24, 6:55 PM CST
Where
Jackson County, Black River Falls
Measured
1 in hail
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
44.300, -90.933

Hail, Jackson

When
August 24, 6:55 PM CST
Where
Jackson County, 2 mi SW of Black River Falls
Measured
1.75 in hail
Crop damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
44.283, -90.967

Thunderstorm Wind, Jackson

When
August 24, 6:55 PM CST
Where
Jackson County, Black River Falls
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.300, -90.933

Hail, Jackson

When
August 24, 7:04 PM CST
Where
Jackson County, 4 mi SW of Black River Falls
Measured
0.88 in hail
Crop damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
44.267, -90.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527663, 5527664, 5527665, 5527666, 5527667, 5527679, 5527670, 5527671, 5527680, 5527668, 5527669, 5527681, 5527672, 5527673, 5527682, 5527674, 5527675, 5527678, 5527676, 5527677, 5527746, 5527747, 5527749, 5527748.